Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 26, 2017, 5:59 PM MDT for Box Butte County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2017, 5:59 PM MDT (23:59 UTC)
- Expired
- Aug 26, 2017, 6:27 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Box Butte County, NE
The radar
The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 6:13 PM MDT | HAIL 1.75 | 6 Ne Alliance, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 2:04 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
679
WUUS55 KCYS 262359
SVRCYS
NEC013-270045-
/O.NEW.KCYS.SV.W.0115.170826T2359Z-170827T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
559 PM MDT SAT AUG 26 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Box Butte County in the Panhandle of Nebraska...
* Until 645 PM MDT
* At 558 PM MDT, a severe thunderstorm was located near Wild Horse
Butte, or 9 miles northeast of Alliance, moving south at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near,
Alliance around 615 PM MDT.
Alliance Airport around 625 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4201 10285 4226 10287 4228 10275 4227 10274
4210 10274 4209 10271 4207 10270 4201 10270
TIME...MOT...LOC 2358Z 339DEG 23KT 4222 10280
HAIL...1.75IN
WIND...<50MPH
$$
Rubin2 follow-up statements
614
WWUS55 KCYS 270011
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
611 PM MDT SAT AUG 26 2017
NEC013-270045-
/O.CON.KCYS.SV.W.0115.000000T0000Z-170827T0045Z/
Box Butte NE-
611 PM MDT SAT AUG 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN BOX BUTTE COUNTY...
At 611 PM MDT, a severe thunderstorm was located 7 miles southwest of
Krause Lake, or 7 miles northeast of Alliance, moving southeast at 25
mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Alliance Airport around 620 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4201 10285 4216 10286 4220 10274 4210 10274
4209 10271 4207 10270 4201 10270
TIME...MOT...LOC 0011Z 334DEG 23KT 4214 10274
HAIL...1.75IN
WIND...<50MPH
$$
Rubin868
WWUS55 KCYS 270027
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
627 PM MDT SAT AUG 26 2017
NEC013-270037-
/O.CAN.KCYS.SV.W.0115.000000T0000Z-170827T0045Z/
Box Butte NE-
627 PM MDT SAT AUG 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX BUTTE COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 4201 10285 4216 10286 4220 10274 4210 10274
4209 10271 4207 10270 4201 10270
TIME...MOT...LOC 0026Z 339DEG 23KT 4204 10269
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:23 PM MDT, 36 minutes earlier.
Area forecast discussion, Aug 26, 5:23 PM MDT, 36 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 523 PM MDT Sat Aug 26 2017 .SHORT TERM...(This evening through Monday Night) Issued at 225 PM MDT Sat Aug 26 2017 Dry northwest flow across much of the northern Rockies today yielding a critical fire weather day across lower elevations of southeast Wyoming. More details in the fire weather section. East of this dry air mass, satellite pix depict well-defined shortwave diving southeast into the Dakotas on the nose of jet streak moving across Montana early this afternoon. Unlike the dry air mass in place across Wyoming, sfc dew points remain in the upper 50s and even some low 60s across the western Nebraska Panhandle. Convection has already initiated across the Black Hills and with a southward, right of the mean wind storm motion, expect these along with additional development to push across portions of the northern/central Panhandle 21-24Z. A few of these storms will probably become strong to severe given progd SBCAPEs of around 1500 j/kg and 30+ knots of deep layer shear. Severe Thunderstorm Watch has been issued for Dawes, Box Butte, and Morrill Counties until 10 PM (expect to be able to cancel watch early with the expectation that convection will move east of CWFA). The pattern amplifies Sunday/Monday as the western US ridge of high pressure strengthens. This will yield a couple of dry days with seasonally warm temperatures continuing. Light surface winds will prevent fire weather concerns both days. .LONG TERM...(Tuesday through Saturday) Issued at 225 PM MDT Sat Aug 26 2017 An upper high centered over the southwest CONUS will be the main influence on the CWA weather through the period keeping above average temperatures in place. Dry conditions will also prevail for the most part. The best chance for some convection looks to be on Thursday as a shortwave moves across the northern Rockys into the high plains and interacts with some moisture and instability across far eastern Wyoming into the Panhandle. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 521 PM MDT Sat Aug 26 2017 Wyoming TAFS...VFR. Nebraska TAFS...VFR, except for MVFR with isolated thunderstorms near Chadron and Alliance through 03Z, with gusts to 48 knots possible at Alliance along with hail. && .FIRE WEATHER... Issued at 225 PM MDT Sat Aug 26 2017 Early afternoon observations across many lower elevations of southeast Wyoming showed breezier conditions than earlier anticipated. Wind gusts of 20-35 mph have been common in elevations above 5000 feet or so. The combination of breezy conditions and the hot/dry air mass in place prompted the issuance of a Red Flag Warning for fire weather zones 301, 308, and 310 effective through 7 PM. Otherwise, just expect some isolated thunderstorm activity across parts of the western Nebraska Panhandle this afternoon & evening. Some of which may be severe from Chadron south to Bridgeport Although warm and dry conditions continue into early next week, confidence is high that light winds will prevent widespread fire weather concerns (after today). && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 7 PM MDT this evening for WYZ301-308-310. NE...None. && SHORT TERM...CAH LONG TERM...RE AVIATION...RUBIN FIRE WEATHER...CAH
Hazardous weather outlook, Aug 26, 2:32 PM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 232 PM MDT Sat Aug 26 2017 WYZ101>119-272045- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 232 PM MDT Sat Aug 26 2017 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Hot, dry, and breezy conditions will produce critical fire weather conditions across many lower elevations of southeast Wyoming through early this evening. A Red Flag Warning is in effect until 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-272045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 232 PM MDT Sat Aug 26 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT A few thunderstorms are expected to develop across western Nebraska this afternoon. One or two of these thunderstorms may become severe containing hail and strong gusty winds. A Severe Thunderstorm Watch is in effect for Dawes, Box Butte, and Morrill Counties until 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation is required in Dawes, Box Butte, and Morrill Counties this afternoon.
In the hours before
Local storm report, Aug 26, 3:57 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 4 N CHADRON 42.88N 103.00W
08/26/2017 M1.25 INCH DAWES NE PUBLIC
HALF DOLLAR OR LARGER FROM THE CHADRON AIR PORT.
&&
DDEALLocal storm report, Aug 26, 4:10 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 4 SW CHADRON 42.79N 103.06W
08/26/2017 M1.00 INCH DAWES NE CO-OP OBSERVER
&&
DDEALLocal storm report, Aug 26, 4:14 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 3 SW CHADRON 42.80N 103.04W
08/26/2017 M1.00 INCH DAWES NE CO-OP OBSERVER
&&
DDEALSpecial weather statement, Aug 26, 4:14 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT SAT AUG 26 2017
NEZ002-003-262300-
Box Butte NE-Dawes NE-
414 PM MDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 500 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 22 miles southwest of Hay Springs, moving east at
10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Box
Butte and southeastern Dawes Counties.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
Dawes, Box Butte and Morrill Counties in the Panhandle of Nebraska.
LAT...LON 4238 10299 4247 10301 4254 10277 4245 10277
4244 10275 4234 10275 4233 10276
TIME...MOT...LOC 2214Z 266DEG 11KT 4243 10296
RubinLocal storm report, Aug 26, 4:50 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 12 S CHADRON 42.65N 103.00W
08/26/2017 E2.00 INCH DAWES NE PUBLIC
&&
DDEALLocal storm report, Aug 26, 5:24 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 12 NNE HEMINGFORD 42.48N 102.99W
08/26/2017 E1.75 INCH DAWES NE PUBLIC
HAIL RANGED FROM DIME SIZE TO GOLF BALL.
&&
DDEALThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:24 PM MDT | Special Weather Statement | CYS | Dawes | 51 min |
| Aug 26, 3:30 PM MDT | Tornado Warning | CYS | Dawes | 30 min |
| Aug 26, 3:58 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 62 min |
| Aug 26, 4:14 PM MDT | Special Weather Statement | CYS | Box Butte | 46 min |
| Aug 26, 4:54 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.